Colorado, 2025High Wind in Colorado, May 12, 2025
May 12, 2025 · NWS GJT · 1 event in 1 county or zone
A strong low pressure system moving into the Pacific Northwest led to the upper level pressure gradient to begin tightening over the eastern Great Basin, leading to increasing winds aloft. At the same time, high pressure still in place over eastern Utah and western Colorado helped promote deep daytime mixing that allowed those strong upper level winds to mix down to the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving into the Pacific Northwest led to the upper level pressure gradient to begin tightening over the eastern Great Basin, leading to increasing winds aloft. At the same time, high pressure still in place over eastern Utah and western Colorado helped promote deep daytime mixing that allowed those strong upper level winds to mix down to the surface. This resulted in widespread wind gusts of 40-50 mph, with gusts upwards of 60 mph in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 10:31 AM MST, 1 hour 29 minutes earlier. Its key messages:
- Above normal temperatures are expected through Tuesday.
- Strong afternoon wind gusts are expected on Monday and Tuesday. A Wind Advisory has been issued for parts of eastern Utah and northwestern Colorado today from noon to 8 PM.
- Dry and windy conditions will allow for elevated to critical fire weather conditions today and tomorrow where fuels are deemed critical.
Area forecast discussion, May 12, 10:31 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 AM MDT Mon May 12 2025
.KEY MESSAGES...
- Above normal temperatures are expected through Tuesday.
- Strong afternoon wind gusts are expected on Monday and
Tuesday. A Wind Advisory has been issued for parts of eastern
Utah and northwestern Colorado today from noon to 8 PM.
- Dry and windy conditions will allow for elevated to critical
fire weather conditions today and tomorrow where fuels are
deemed critical.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 406 AM MDT Mon May 12 2025
Water vapor imagery early this morning shows a dry slot of
sorts moving into southeast Utah and southwest Colorado. This
dry air mass is expected to move across the region today sending
PWATs plummeting to 50-75% of normal by this evening. This dry
airmass will inhibit precipitation chances today.
The low pressure system currently located over the Pacific
Northwest will continue to move inland today. Locally, this
works to tighten the height gradient aloft leading to an uptick
in synoptic winds this afternoon. A Wind Advisory has been
issued for the valleys of northeast to east-central Utah and
northwest Colorado where the strongest wind gusts of 40-50 mph
are expected. Other valley locales can anticipate wind gusts up
to 40 mph this afternoon.
Temperatures continue to rise as warm air advection remains in
place across the forecast area. Some of the lower valleys will
flirt with 90 degrees this afternoon, especially in southeast
Utah. The record high in Grand Junction today is 92. It is
unlikely we'd see a new record set today with the current
forecast calling for a high temperature of 89, but unseasonably
warm for mid-May nonetheless.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 251 PM MDT Sun May 11 2025
Not much change noticed in model output from yesterday with regards
to the next system. Tuesday, broad southwesterly flow will remain
over the area thanks to a longwave trough situated over Idaho and
Nevada. The location of this trough will cause the surface pressure
gradient to continue to tighten bringing another day of gusty winds.
Some of the stronger winds did lighten up in the latest run but
widespread 30 to 40 mph looks possible with some valleys seeing
advisory level winds (>45 mph). Will keep an eye on later runs to
see which way the models trend. Some light precip will fall over the
northern valleys and NE Utah ahead of the trough and surface cold
front. PoPs will continue to increase Tuesday night and reach a
maximum during the day Wednesday as the cold front moves through.
Plenty of instability will be available so some isolated to
scattered storms will also likely make an appearance. Gusty winds
will be the main concern from these storms. Wednesday night into
Thursday morning will bring some light precip as the upper level
trough moves through but the heaviest precip will be over. The end
of the week heading into the weekend will see some minor impulses
moving across the CWA bringing some light precip across the area.
Temperatures will start out above normal, then drop to a few degrees
below thanks to the cold front, and then reach above Friday
onwards.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1131 AM MDT Mon May 12 2025
Strong gusts have begun to pick up late this morning and are
expected to exceed 25 mph at all terminals this afternoon.
KGJT, KMTJ, and KCNY are likely to experience the strongest
gusts as high as 40 mph. While winds should calm somewhat
overnight, breezy conditions may persist across most of the
region before powerful gusts once again pick up tomorrow
morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ001-002.
UT...Wind Advisory until 8 PM MDT this evening for UTZ024-027.
&&
SHORT TERM...KAA
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 12, 3:20 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Mon May 12 2025
COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Mon May 12 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Afternoon wind gusts of 30-50 mph are on tap for the lower valleys of
eastern Utah and western Colorado today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gusty afternoon winds up to 50 mph redevelop on Tuesday.
Thunderstorm chances will be a regular feature in the forecast
Wednesday through Sunday, mainly over the high terrain.
Multiple days of unseasonably warm temperatures may result in
elevated rivers and streams from snowmelt at higher elevations in
the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Roan and Tavaputs Plateaus
- When
- May 12, 12:00 PM MST to 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
All the gusts above the 75 mph threshold were recorded at the Colorado Department of Transportation Douglas Pass mesonet station. The peak gust to 83 mph was recorded at 2:29 PM MDT, while another gust to 78 mph occurred at 5:12 PM MDT. Other sites across the zone only saw gusts into the 40s and 50s. However, geography and elevation contribute to this site seeing such high winds. Douglas Pass is a gap oriented north to south with higher terrain to the east and west of the gap. This would act to funnel winds through, with strongest gusts occurring when winds are coming from the south or the north. Winds on this day were southerly, maximizing the funneling effect. No reports of injuries, damages, or fatalities were received.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, May 12, 2025$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, May 12, 2025$65,000 · 1.25 in hail · 7 events
- Tornado and Flooding in Florida, May 12, 2025$46,000 · EF0 · 4 events
- Tornado and Flooding in South Carolina, May 12, 2025EF1 · 3 events
- Flooding in North Carolina, May 12 to 13, 2025$15,000 · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 202510 events
- Dense Fog in Missouri, May 12 to 13, 20258 events
- Tornado and Flash Flooding in South Carolina, May 12 to 13, 2025$12,000 · EF0 · 3 events
- High Wind in Nevada, May 12 to 13, 202575 kt wind · 5 events
- Damaging Wind and High Wind in Montana, May 12, 202555 kt wind · 4 events
- High Wind in Utah, May 12 to 13, 202563 kt wind · 4 events
- Damaging Winds in Montana, May 12, 202554 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265760.